IDEAS home Printed from
   My bibliography  Save this article

Structurally unstable regular dynamics in 1D piecewise smooth maps, and circle maps


  • Gardini, Laura
  • Tramontana, Fabio


In this work we consider a simple system of piecewise linear discontinuous 1D map with two discontinuity points: X′=aXif ∣X∣z, where a and b can take any real value,and may have several applications. We show that its dynamic behaviors are those of a linear rotation:either periodic or quasiperiodic, and always structurally unstable. A generalization to piecewise monotone functions X′=F(X) if ∣X∣z is also given, proving the conditions leading to a homeomorphism of the circle.

Suggested Citation

  • Gardini, Laura & Tramontana, Fabio, 2012. "Structurally unstable regular dynamics in 1D piecewise smooth maps, and circle maps," Chaos, Solitons & Fractals, Elsevier, vol. 45(11), pages 1328-1342.
  • Handle: RePEc:eee:chsofr:v:45:y:2012:i:11:p:1328-1342
    DOI: 10.1016/j.chaos.2012.07.007

    Download full text from publisher

    File URL:
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Tramontana, Fabio & Westerhoff, Frank & Gardini, Laura, 2010. "On the complicated price dynamics of a simple one-dimensional discontinuous financial market model with heterogeneous interacting traders," Journal of Economic Behavior & Organization, Elsevier, vol. 74(3), pages 187-205, June.
    2. Day, Richard H, 1982. "Irregular Growth Cycles," American Economic Review, American Economic Association, vol. 72(3), pages 406-414, June.
    3. Tramontana, F. & Gardini, L. & Ferri, P., 2010. "The dynamics of the NAIRU model with two switching regimes," Journal of Economic Dynamics and Control, Elsevier, vol. 34(4), pages 681-695, April.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Foroni, Ilaria & Avellone, Alessandro & Panchuk, Anastasiia, 2015. "Sudden transition from equilibrium stability to chaotic dynamics in a cautious tâtonnement model," Chaos, Solitons & Fractals, Elsevier, vol. 79(C), pages 105-115.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:chsofr:v:45:y:2012:i:11:p:1328-1342. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Thayer, Thomas R.). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.